Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 2, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 5:06 PM MDT for Teton County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 5:06 PM MDT (23:06 UTC)
Expired
Aug 2, 2021, 5:30 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Teton County, MT

The radar

The Great Falls radar (KTFX), 41 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS85 KTFX 022306
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Mon Aug 2 2021

MTZ012-048-049-022330-
Cascade-Southern Rocky Mountain Front-Eastern Teton-
506 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON 
AND NORTHWESTERN CASCADE COUNTIES...

At 505 PM MDT, strong thunderstorms were clustered 7 miles northeast
of Fairfield, or 15 miles southeast of Choteau, moving northeast at
15 mph.

Periods of heavy rain and winds in excess of 40 mph are possible 
with this storm.

Locations impacted include...
Fairfield, Dutton, Power, Collins, Vaughn and Sun River. 

This includes the following highways...
 Interstate 15 between mile markers 290 and 324.
 Highway 200 near mile marker 139.
 Highway 89 between mile markers 9 and 39, and between mile markers 1
and 8.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4756 11146 4750 11203 4777 11220 4799 11180
      4798 11168
TIME...MOT...LOC 2305Z 238DEG 11KT 4770 11189 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:13 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 2, 2:13 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
213 PM MDT Mon Aug 2 2021

.SYNOPSIS...

Showers and thunderstorms over Southwestern Montana and portions of
Central Montana are expected to persist into the overnight hours.
Locally heavy rain will continue to be possible with these storms
and could produce flash flooding and debris flows, especially in
recently burn area. After some lingering showers on Tuesday, hot and
dry weather returns for Wednesday and early Thursday. Unsettled
conditions and slightly cooler temperatures can be expected for the
weekend.

&&

.DISCUSSION...

Anomalously high levels of monsoon moisture remain in place over
much of the forecast area as a weak shortwave approaches from the
west. Shower and thunderstorm development has already begun over
the southwest and this activity should expand north and eastward
later this afternoon and evening. So far the strongest storms have
occurred in Jefferson county from Boulder to to just southeast of
the Helena valley. These rainfall rates will be common this
afternoon and evening due to the combination of PWAT values being
several standard deviations higher than climatology and relatively
storm motion 10 to 15 mph. It's important to note that the
convective nature of the storms may lead to some areas receiving
very heavy rainfall while others get little to no rain. Anyone
outdoors should be be especially careful as the heavier cells may
cause dangerous mud/debris flows, particularly over any burn scars
or higher and uneven terrain. The current flash flood watch is
handling the situation reasonably well, so no changes will be made
at this time. However, Lewis and Clark County could possibly be
added to the watch area later this afternoon. Showers and storms
will begin to shift eastward and weaken by late this evening, but
expect at least scattered showers and some storms to persist
through Tuesday morning. -RCG

Rain showers may linger during the day on Tuesday, mostly for the
eastern portions of Central Montana. Then a trend toward mostly
dry and warmer conditions is expected through Thursday as an upper
level ridge rebuilds over the Northern Rockies. Unsettled weather
and cooler temperatures return Friday and continue through the
weekend as an upper trough moves from the Pacific Northwest into
the Northern Plains. mpj

&&

.AVIATION...
1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period)

Monsoonal moisture will continue to bring broken/overcast mid and
upper level clouds to southwestern and north central Montana today
through Tuesday morning. Thunderstorm development is already ongoing
over the southwest and will become more pronounced by 19Z. It is
expected to be most widespread south of a KHLN to KGTF to KLWT line
with a more isolated to scattered brand of showers to the north of
the line. Some storms could produce heavy rain with gusty and
erratic winds. VFR conditions should prevail for much of the region
but precipitation will bring IFR/MVFR conditions with mountain
obscurations expected through the period. There should be some west
to east improvement by 03/04Z, but showers and some thunderstorms
will linger over into the overnight hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Monsoonal moisture continues to move northward through the region
this afternoon and tonight with numerous showers and thunderstorms
expected for western and southern portions of the forecast area. The
potential remains high for any shower or thunderstorm to bring heavy
rainfall given slow storm motions and anomalously high precipitable
water values. Some areas could see flash flooding, especially
in/near areas that have recently burned and in urban areas. A Flash
Flood Watch remains in effect for all of southwestern Montana and a
portion of central Montana from noon through midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  57  92 /  80  10   0  10
CTB  60  89  54  87 /  40  10   0  10
HLN  60  93  61  96 /  50  10   0  10
BZN  56  88  53  91 /  80  10   0  10
WYS  46  79  40  82 /  80  10   0  10
DLN  53  85  52  88 /  70   0   0  10
HVR  64  92  59  91 /  40  20  10  10
LWT  62  86  57  88 /  50  50   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Beaverhead...
Broadwater...Cascade...Gallatin...Jefferson...Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 4:32 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
432 PM MDT Mon Aug 2 2021

MTZ054-022315-
Meagher-
432 PM MDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY...

At 432 PM MDT, a strong thunderstorm was located 22 miles north of
Clyde Park, or 31 miles southeast of White Sulphur Springs, moving
north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lennep.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4619 11062 4648 11055 4644 11028 4619 11028
      4618 11029
TIME...MOT...LOC 2232Z 197DEG 14KT 4619 11048

SC
Local storm report, Aug 2, 4:33 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HEAVY RAIN       2 SE BOZEMAN            45.66N 111.02W
08/02/2021  M1.20 INCH       GALLATIN           MT   MESONET

            RAINFALL TOTAL SO FAR. AMBIENT MESONET
            STATION MEASURED 1.12 INCHES THAT FELL IN 40
            MINUTES.

&&

HART
Local storm report, Aug 2, 4:35 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 PM MDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       2 S BOZEMAN             45.65N 111.04W
08/02/2021  M1.64 INCH       GALLATIN           MT   MESONET

            TOTAL AMOUNT FOR THE DAY, SO FAR. 1.36
            INCHES FELL IN 20 MINUTES.

&&

HART
Special weather statement, Aug 2, 4:38 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Mon Aug 2 2021

MTZ012-013-050-022315-
Chouteau-Cascade-Judith Basin-
438 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUDITH
BASIN...SOUTH CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...

At 437 PM MDT, strong thunderstorms were clustered 9 miles west of
Geyser, or 24 miles northwest of Stanford, moving north at 15 mph.

Locations impacted include...
Fort Benton, Belt, Geraldine, Geyser, Highwood, Shonkin, Raynesford,
Armington, Monarch and Sluice Boxes State Park.

This includes the following highways...
 Highway 200 between mile markers 0 and 23.
 Highway 87 between mile markers 33 and 43.
 Highway 89 between mile markers 46 and 71, and between mile markers
72 and 73.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4700 11063 4709 11098 4789 11084 4776 11006
TIME...MOT...LOC 2237Z 197DEG 14KT 4731 11069

SC
Special weather statement, Aug 2, 4:42 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Mon Aug 2 2021

MTZ015-052-053-055-022315-
Broadwater-Madison-Jefferson-Gallatin-
442 PM MDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
BROADWATER...NORTH CENTRAL MADISON...EASTERN JEFFERSON AND
NORTHWESTERN GALLATIN COUNTIES...

At 442 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Montana City to 16
miles northwest of Three Forks to near Twin Bridges. Movement was
east at 15 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Townsend, Three Forks, Twin Bridges, Pony, Montana City, Toston,
Harrison, Alhambra, Corbin, Elkhorn State Park, Cardwell, Winston,
Radersburg, Lewis And Clark Caverns State Park, Silos, Clancy, Willow
Creek and Jefferson City.

This includes the following highways...
 Interstate 15 between mile markers 173 and 186.
 Interstate 90 between mile markers 252 and 278.
 Highway 12 between mile markers 55 and 109.
 Highway 287 between mile markers 72 and 97.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4603 11191 4651 11213 4657 11181 4657 11165
      4661 11163 4606 11139 4547 11190 4550 11237
TIME...MOT...LOC 2242Z 265DEG 15KT 4645 11202 4604 11183 4557 11224

SC
Special weather statement, Aug 2, 5:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT Mon Aug 2 2021

MTZ012-048-049-022330-
Cascade-Southern Rocky Mountain Front-Eastern Teton-
506 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TETON
AND NORTHWESTERN CASCADE COUNTIES...

At 505 PM MDT, strong thunderstorms were clustered 7 miles northeast
of Fairfield, or 15 miles southeast of Choteau, moving northeast at
15 mph.

Periods of heavy rain and winds in excess of 40 mph are possible
with this storm.

Locations impacted include...
Fairfield, Dutton, Power, Collins, Vaughn and Sun River.

This includes the following highways...
 Interstate 15 between mile markers 290 and 324.
 Highway 200 near mile marker 139.
 Highway 89 between mile markers 9 and 39, and between mile markers 1
and 8.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4756 11146 4750 11203 4777 11220 4799 11180
      4798 11168
TIME...MOT...LOC 2305Z 238DEG 11KT 4770 11189

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:53 PM MDTSpecial Weather StatementTFXBroadwater52 min
Aug 1, 7:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 1, 8:08 PM MDTSpecial Weather StatementTFX67 min
Aug 1, 8:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min
Aug 1, 9:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min
Aug 2, 12:52 PM MDTSpecial Weather StatementTFXJefferson23 min
Aug 2, 1:06 PM MDTSpecial Weather StatementTFXGallatin, Madison24 min
Aug 2, 1:20 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 2, 1:25 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Aug 2, 1:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Aug 2, 2:06 PM MDTSpecial Weather StatementTFXTeton54 min
Aug 2, 2:09 PM MDTSpecial Weather StatementTFXWheatland36 min
Aug 2, 2:22 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison23 min
Aug 2, 2:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 2, 2:33 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 2, 2:40 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 2:48 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Aug 2, 2:53 PM MDTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson2 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison49 min
Aug 2, 3:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Aug 2, 3:15 PM MDTSpecial Weather StatementTFXJefferson30 min
Aug 2, 3:17 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 3:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 2, 3:44 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXJudith Basin38 min
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
Aug 2, 4:01 PM MDTSpecial Weather StatementTFXToole29 min
Aug 2, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 2, 4:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin, Meagher3 hr
Aug 2, 4:32 PM MDTSpecial Weather StatementTFXMeagher43 min
Aug 2, 4:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 2, 4:40 PM MDTAreal Flood AdvisoryTFXGallatin2 hr
Aug 2, 4:42 PM MDTSpecial Weather StatementTFXJefferson33 min
Aug 2, 5:00 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin3 hr
Aug 2, 5:11 PM MDTSpecial Weather StatementTFXCascade64 min
Aug 2, 5:22 PM MDTSpecial Weather StatementTFXChouteau38 min
Aug 2, 5:24 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 2, 5:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Aug 2, 5:42 PM MDTSpecial Weather StatementTFX33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.